Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Oscillatory integrals and Fourier transforms of surface carried measures

Authors: Michael Cowling and Giancarlo Mauceri
Journal: Trans. Amer. Math. Soc. 304 (1987), 53-68
MSC: Primary 42B10; Secondary 42B25
MathSciNet review: 906805
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We suppose that $ S$ is a smooth hypersurface in $ {{\mathbf{R}}^{n + 1}}$ with Gaussian curvature $ \kappa $ and surface measure $ dS$, $ w$ is a compactly supported cut-off function, and we let $ {\mu _\alpha }$ be the surface measure with $ d{\mu _\alpha } = w{\kappa ^\alpha }\,dS$. In this paper we consider the case where $ S$ is the graph of a suitably convex function, homogeneous of degree $ d$, and estimate the Fourier transform $ {\hat \mu _\alpha }$. We also show that if $ S$ is convex, with no tangent lines of infinite order, then $ {\hat \mu _\alpha }(\xi )$ decays as $ \vert\xi {\vert^{ - n / 2}}$ provided $ \alpha \geqslant [(n + 3)/2]$. The techniques involved are the estimation of oscillatory integrals; we give applications involving maximal functions.

References [Enhancements On Off] (What's this?)

  • [CM] M. Cowling and G. Mauceri, Inequalities for some maximal functions. II, Trans. Amer. Math. Soc. 296 (1986), 341-365. MR 837816 (87m:42013)
  • [E] A. Erdélyi, Asymptotic expansions, Dover, 1970.
  • [G] A. Greenleaf, Principal curvature and harmonic analysis, Indiana Math. J. 30 (1982), 519-537. MR 620265 (84i:42030)
  • [He] C. Herz, Fourier transforms related to convex sets, Ann. of Math. (2) 75 (1961), 81-92. MR 0142978 (26:545)
  • [H] L. Hörmander, The analysis of linear partial differential operators. I, Springer-Verlag, Berlin, Heidelberg, New York, and Tokyo, 1982.
  • [L] W. Littman, Fourier transforms of surface carried measures and differentiability of surface averages, Bull. Amer. Math. Soc. 69 (1963), 766-770. MR 0155146 (27:5086)
  • [R] B. Randol, On the asymptotic behavior of the Fourier transform of the indicator function of a convex set, Trans. Amer. Math. Soc. 139 (1969), 279-285. MR 0251450 (40:4678b)
  • [S] E. M. Stein, Maximal functions: spherical means, Proc. Nat. Acad. Sci. U.S.A. 73 (1976), 2174-2175. MR 0420116 (54:8133a)
  • [SS] C. D. Sogge and E. M. Stein, Averages of functions over hypersurfaces in $ {{\mathbf{R}}^n}$, Invent. Math. 82 (1985), 543-556. MR 811550 (87d:42030)
  • [SW] E. M. Stein and S. Wainger, Problems in harmonic analysis related to curvature, Bull. Amer. Math. Soc. 84 (1978), 1239-1295. MR 508453 (80k:42023)
  • [Sv] I. Svensson, Estimates for the Fourier transform of the characteristic function of a convex set, Ark. Mat. 9 (1971), 11-22. MR 0328471 (48:6813)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42B10, 42B25

Retrieve articles in all journals with MSC: 42B10, 42B25

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society